Urgent plea to drug users: please don’t do it alone

Seven Vancouver Island deaths in seven days and a fresh batch of social services cheques have health providers on high alert for the weekend

Island Health is warning all drug consumers to not use without having help close at hand after seven overdose deaths on the Island in past week

The body count has been edging forward so relentlessly some observers may becoming numb to the toll.

Not Island Health.

In the wake of seven overdose deaths on Vancouver Island in a week and four in less than 72 hours, the health authority has this afternoon issued an urgent message to drug consumers: Avoid using alone.

With social service cheques arriving in time for a weekend wave of getting high, health officials are on high alert.

Inject, inhale, snort, smoke, or swallow: it doesn’t matter how you are ingesting your drugs. If you are consuming, do it with someone willing and able to get help if something goes wrong.

“The drugs on the street are more potent and dangerous than they have ever been before,” Chief Medical Officer Dr. Richard Stanwick said.

According to Stanwick, it’s not just the hardcore addict that needs to take care.

“While vulnerable, street-entrenched individuals are still very high risk for overdoses, we are finding that recent overdose deaths involve individuals who are in housing, whether that be a private residence or publicly-funded housing facilities, including shelters,” Stanwick said.

“These individuals need to know they are at significant risk of overdose, especially if they use alone.”

The total deaths reported by the B.C. Coroners Service had reached 622 by the end of October, up markedly from the 397 deaths in the same 10 months of 2015.

Island Health offers the following strategies can reduce the risk:

• Avoid using alone; fix with a friend

• Try a small amount of new drugs first

• Stagger use with friends so someone can respond if needed

• Avoid using more than one drug at a time (stacking drugs increases risk of overdoses and contributes to more severe overdoses)

• Carry and use naloxone and have an overdose response plan

• Be close to help

If someone overdoses:

• Call 9-1-1 immediately

• Provide rescue breathing (mouth-to-mouth)

• Administer naloxone

 

Just Posted

Art and fashion collide for a cause at the Union Club of Victoria

May 26 event benefits Art Gallery of Greater Victoria exhibitions and educational programs

Horse carriage supporters to rally outside city hall

Owner of carriage company plans rally in response to Coun. Ben Isitt’s motion

UVic science and engineering research gets $18.8 million federal funding boost

Funding for engineering, science, sustainability research

Victoria woman competing for role as Maxim cover model

Winning model gets featured spread in magazine, cash price

VIDEO: Fun without sun: Hundreds enjoy Family Fest on Victoria Day

Families enjoy activities in Veterans Memorial Park

Greater Victoria wanted list for the week of May 21

Greater Victoria Crime Stoppers is seeking the public’s help in locating the… Continue reading

POLL: Were you satisfied with the Game of Thrones series finale?

Millions gathered in front of their televisions Sunday night to watch the… Continue reading

Raptors beat Bucks 120-102 to even series at 2-2

Lowry pours in 25 as Toronto moves within two games of NBA Finals

Body of missing snowmobiler recovered from Great Slave Lake

Police confirm the body is that of one of three missing snowmobilers

Christmas morning burglar sentenced on Vancouver Island

Justin Redmond Feusse, 20, sentenced to 240 days in jail for Dec. 25 break-and-enter

‘Conservation financing’ could stop old-growth logging

Reader says with this type of financing province recognizes the benefit of forests

So, do you know ‘Dave from Vancouver Island’?

Ontario man searching for fellow he travelled with in Europe 50 years ago

Toddler seriously injured after falling from Okanagan balcony

RCMP are investigating after a two-year-old boy fell from the balcony of an apartment in Kelowna

Most Read